Mrs. X knew something was wrong when she burned herself in the bath for the third time.
The Australian woman — whose experience was documented anonymously in a published case study — had experienced sudden and severe episodes of illness for nine years. She'd get nauseous and a feel like the room was spinning, which was followed by violent vomiting and severe stomach pains. As it turned out, she had a mysterious syndrome that doctors are only now beginning to recognize.
Cannabinoid hyperemesis syndrome, or CHS, appears to occur in people who use marijuana frequently for years. Aside from quitting marijuana, there are no known treatments.
Mrs. X told her doctors that soothing herself with a warm bath was like magic — her symptoms seemed to melt away into the warm tub. But as soon as the water began to cool, her symptoms creeped back. It felt like she couldn't get the water hot enough. She learned to progressively heat the water, preferring to stay in the bath as long as she could.
But one day, the water got too hot and she emerged with red skin and a bad burn. The third time it happened, she ended up in the hospital.
Mrs. X was eventually diagnosed with CHS. Patients who get it usually experience a very upset stomach in connection to frequent, heavy marijuana use. Mrs. X's case report, along with those of nine other people with similar symptoms, was published in 2004 in the medical journal Gut, an official journal of the British Society of Gastroenterology. It was the first time the set of symptoms was given a name.
For the rest of the article, see here